Alert archive / New York / Frost Advisories in 2024

Frost Advisory 1, NWS Buffalo, NY

May 30, 20245 counties in New York

NWS Buffalo, NY issued this frost advisory at May 30, 2024, 1:57 PM EDT for 5 counties in New York. It took effect at May 31, 2024, 12:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 30, 2024, 1:57 PM EDT (17:57 UTC)
In effect from
May 31, 2024, 12:00 AM EDT
Expired
May 31, 2024, 7:00 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 56 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS71 KBUF 301757
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
157 PM EDT Thu May 30 2024

NYZ012-019>021-085-310200-
/O.NEW.KBUF.FR.Y.0001.240531T0400Z-240531T1100Z/
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Wellsville,
Orchard Park, and Springville
157 PM EDT Thu May 30 2024

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT 
FRIDAY...

* WHAT...Temperatures in the mid 30s will result in frost formation.

* WHERE...Southern Erie and Wyoming counties and the western 
  Southern Tier.

* WHEN...From midnight tonight to 7 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

AR
1 follow-up statement
710 
WWUS71 KBUF 310148
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
948 PM EDT Thu May 30 2024

NYZ012-019>021-085-311100-
/O.CON.KBUF.FR.Y.0001.240531T0400Z-240531T1100Z/
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Wellsville,
Orchard Park, and Springville
948 PM EDT Thu May 30 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT FRIDAY...

* WHAT...Temperatures in the mid to upper 30s will result in frost 
  formation.

* WHERE...Southern Erie and Wyoming counties and the western 
  Southern Tier.

* WHEN...Until 7 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 30, 1:54 PM EDT, 3 minutes earlier.

Area forecast discussion, May 30, 1:54 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
154 PM EDT Thu May 30 2024

.SYNOPSIS...
Sunny but cool today...some patchy frost will be possible tonight
well inland from the lakes in the typical colder locales. Warmer
Friday and Saturday but dry. The next chance of showers or
thunderstorms arrives Saturday night into Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Some fair weather cu will be found over the area this afternoon.

Otherwise...sunny with light northerly flow of 5 to 15 mph and cool
today.

Tonight...the main concern will be low temps. With largely clear
skies expected temps will fall back into the 40s, and in the colder
spots into the 30s.

Frost potential...

The best shot at seeing frost tonight will be in our typical colder
spots across the Southern Tier. A shortwave clipping our eastern
forecast area (North Country) may bring in enough moisture (high
clouds) to limit this threat. Overall confidence is pretty low but
it would be wise to bring in sensitive plants.

Friday...high pressure will drift into the area providing sun-filled
skies and warming temps. Highs in the upper 60s to low 70s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
Mid-level ridge axis centered over the eastern Great Lakes Friday
night will advance east towards the Northeast Saturday. Meanwhile,
mid-level closed low over northern Manitoba will allow a shortwave
trough to rotate through the base of the low, passing by to the
northwest of the area Sunday.

With the mid-level ridge axis passing east, the surface high
pressure centered over the Ohio Valley Friday night, will drift
southeast toward the Atlantic coastline by Saturday night. Overall
this will support the dry conditions to persist through the first
half of the weekend.

Saturday night and Sunday, the aforementioned shortwave will have
weakened, though its remnants will sweep across the area. As a
result a weak cold front will slide across the area from west to
east late Saturday night through Sunday supporting a chance of
showers and possibly a thunderstorm. Despite the showers, Sunday
will not be a complete washout as there will be plenty of rain-free
time.

The next upper level ridge will then support high pressure to slide
over the region Sunday night through Monday night supporting the
return of dry weather.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The next potent upper level trough will slide across the upper
Midwest into the Great Lakes Tuesday and Wednesday, before becoming
stagnant over the Great Lakes Thursday allowing multiple shortwaves
to round its base. While this pattern will create some uncertainty
in the forecast for the middle and later portions of next week, the
initial introduction of the trough will support a surface low over
northern Quebec to drop a surface cold front across the region
supporting a chance for showers and possibly a few thunderstorms.

With the aforementioned shortwaves rounding the base of the trough,
another surface low will track northeast from the Central Plains to
the upper Midwest Wednesday and Thursday. Attendant surface warm and
cold fronts will then slide across the region during this time
introducing the chance for some showers and possibly a few
thunderstorms.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Fair weather cu will be present but VFR will continue through this
entire TAF cycle.

Tonight...VFR for all TAF sites. While there will be some fog in the
Southern Tier valleys, a drier airmass will limit its coverage.

Outlook...

Friday through Saturday...VFR.
Sunday...Mainly VFR with a slight chance for showers.
Monday...Mainly VFR with a slight chance for a shower across the
Southern Tier.

&&

.MARINE...
Light northerly flow will bring some modest chop to the lakes
today.

Winds will back to westerly later Thursday...and then eventually
become light and variable Friday into the weekend as the surface
high crests over the Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Thomas
MARINE...AR
Hazardous weather outlook, May 30, 5:06 AM EDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
506 AM EDT Thu May 30 2024

NYZ001>008-010>014-019>021-085-311000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
506 AM EDT Thu May 30 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-311000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
506 AM EDT Thu May 30 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

Nearby

Frost Advisories in New York, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.